Maine, 2023Flash Flooding and Flood in Maine, July 16, 2023
July 16, 2023 · NWS GYX · 5 events in 1 county or zone
On July 16th a widespread area of rain impacted the state. Rain showers began to develop around daybreak on July 16th and quickly became more widespread during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 16th a widespread area of rain impacted the state. Rain showers began to develop around daybreak on July 16th and quickly became more widespread during the morning hours. Light to moderate rainfall became widespread across the state with embedded bands of heavy rain. Locally heavy rainfall continued straight through the morning hours into early afternoon on the 16th before rainfall intensity and coverage began to decrease. The heaviest rainfall occurred along the Maine and New Hampshire state line where as much as 5 inches fell over saturated ground. Flood and flash floods were most prevalent across Oxford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 16, 12:05 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 16, 12:05 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Gray ME
105 PM EDT Sun Jul 16 2023
.SYNOPSIS...
Heavy rainfall continues today bringing the threat of flash
flooding along with isolated strong to severe thunderstorms.
Heavy rain moves out tonight while runoff and rises on rivers
and streams continues hydro concerns into Monday morning. The
next upper trough in this active pattern arrives Tuesday
bringing the threat of thunderstorms that could produce
torrential rainfall along with the threat for some strong to
severe storms. Drier air slowly works in Wednesday into Thursday
for mostly dry conditions. Yet another trough arrives late week
bringing chances for showers and storms Friday into the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1:05pm Update... Quick update to remove the tornado watch from
western New Hampshire counties. The best shear has moved east
and the threat remains across eastern areas for a couple more
hours.
11:20am Update... A quick update focused on the rainfall for
today. POPs are generally near 100% across the area for today,
so no real changes there, but the heaviest rain looks to be
focusing from the I-93 corridor across southern NH up into the
southern Whites. Flooding will continue to be the main concern,
with a secondary concern for possible tornadoes continuing into
the mid afternoon hours. Overall no major changes with this
update.
8:50am Update... A tornado watch has been issued for the
southern half of NH and York and Cumberland counties in Maine.
Conditions are favorable with strong low level shear and low LCL
heights. The flash flooding threat continues to evolve as
expected, with widespread issues progressing.
Update...Mostly minor changes to account for latest radar
trends. As showers and embedded storms have moved thru NH many
gauges are picking up a quick 0.5 inches to 1 inch in less than
an hour. In addition embedded cells across southern NH have
been rotating...in a fairly broad area of 0-500 m helicity over
100 m2/s2. The duel tornado/flash flood threat is expected to
continue thru midday across that area.
Previous discussion...The first bands of showers are sliding
thru parts of the forecast area this morning...with much more to
come today.
Flood watch remains in effect...with little overall change in
the forecast. Upper jet entrance region will move over the
forecast area by midday...supporting the continuation of rain
with embedded torrential downpours. LLJ will increase thru the
day as well...aligning itself parallel to the approaching front.
This will favor more narrow bands of heavy rainfall
amounts. However the extreme moisture of the air mass...PWATs in
excess of 2 inches...means some of this rainfall could
potentially be significant. The HRRR has been consistently
spitting out 5 to 7 inches QPF for several runs now. Despite the
location of the maxima shifting around New England...this is a
clear signal for the upper end of rainfall totals today.
Finally one thing to note is the conditional severe threat
today. Lapse rates are poor given how moist the environment
is...but high dewpoints are supporting an uncapped roughly 1000
J/kg CAPE. If we can maintain the 0-3 km CAPE around 100 J/kg
the low level updraft strength may be robust enough to tap the
shear in the lowest 500 m. Helicity around 100 m2/s2 would be
enough to spin up a brief tornado or two. This threat is
supported by machine learning guidance. It is important to note
that this really is a conditional threat...and other severe
hazards like wind and hail are less likely given the unfavorable
environment for deep intense updrafts.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Most of the worst of it will be over by this evening. Bands of
convection may still linger thru the late evening and the
biggest concern will be whether they track over areas that
received the heaviest rainfall earlier in the day.
Not much focus on Mon given the expected rainfall today...but
overall theme will be clearing but hot and humid. Heat index
values across southeastern NH may push into the upper 90s during
the afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Deep layer moisture will be on the increase Monday night into
Tuesday ahead of the next upper wave and surface front that will
bring thunderstorms Tuesday afternoon and evening. This moisture
plume will not be as extreme as the plume moving in this morning,
while it will still be anomalously high bringing the threat for
torrential rainfall with thunderstorms. The convective parameter
space also looks favorable for a few strong to severe thunderstorms
Tuesday. Drier air works into the region Wednesday for mostly
dry conditions. The next disturbance approaches for Thursday
although the 00Z guidance keeps it far enough south for another
mostly dry day. Another more robust trough approaches late in
the week for renewed chances of showers and thunderstorms Friday
into Saturday with the large scale pattern favoring troughing
over the Northeast into early next week.
Another active weather day is possible Tuesday as an upper wave goes
negative tilt sending a cold front across the region. While the
threat for heavy rainfall is on the table, there also looks to be
good alignment of shear and instability for some strong to severe
storms. PWATs will again be high with ensemble means around 1.5
inches, while storm motion looks swift enough to keep any storm over
a particular region for a prolonged duration. Regardless, after
the excessive rainfall that is expected today any additional
heavy rainfall will likely lead to hydro issues. The convective
parameter space will be characterized by ML CAPE approaching
1500 J/kg along with deep layer shear approaching 40 kts. Mid
level lapse rates are sub-par, peaking out around 6C/km while
there does seem to be decent CAPE in the hail growth zone.
Latest output from machine learning probabilities out of CSU
does bring both a hail and a wind threat to the region with
slight uptick in probabilities from previous runs. Will continue
to monitor trends in this threat as we enter the window of CAM
guidance over the next 12 to 36 hours for more clarity.
The 00Z guidance continues to suggest the cold front will clear the
coast by Wednesday morning. However, a potent ridge in the western
Atlantic leaves some trepidations with the eastward progression of
the upper wave and how quickly drier air can move into the region. A
mostly dry day looks to be in store with dewpoints dropping into the
low 60s to 50s across much of the north and western NH. Along the
coast, in particular the Mid Coast, dewpoints may remain elevated
continuing humid conditions before drier air eventually works in
Wednesday night with dewpoints across the area Thursday in the low
60s. Thursday also looks to mainly precipitation free with weak
high pressure nearby and one upper wave passing to our south
with another wave back over the Great Lakes. The upper wave over
the Great Lakes approaches Friday and brings chances for
showers and storms late Friday into Saturday.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Short Term...Widespread IFR and LIFR this morning will continue
with rain today. Embedded within the RA will be locally
torrential downpours...with low VIS expected. TSRA will also be
possible...most likely across the southern half of NH into far
southwestern ME. IFR or lower conditions will likely linger thru
the night before clearing Mon back to VFR.
Long Term...Fog will bring the threat of flight restrictions
Monday night. Conditions improve Tuesday morning before a cold
front brings the threat of thunderstorms. Flight restrictions
will be likely in storms Tuesday afternoon and Tuesday night
with the threat of fog into Wednesday morning. Mainly VFR looks
to prevail Wednesday into Thursday.
&&
.MARINE...
Short Term...Winds will gradually increase ahead of the
approaching front today. SCA remains in effect for seas building
to 5 ft and a few gusts around 25 kt. Areas of fog...some
locally dense...will continue into Mon.
Long Term...Marine fog will be likely Monday night through
Tuesday night before a cold front crosses. This front will also
bring the threat of thunderstorms over the waters late Tuesday
into Tuesday night. Southerly flow prevails before the frontal
passage while winds and seas remain below SCA thresholds. Winds
shift more southwesterly Wednesday and briefly northwesterly
Thursday morning before shifting onshore Thursday. Winds and
seas continue to remain below SCA thresholds.
&&
.HYDROLOGY...
Overview: Widespread heavy showers and thunderstorms may cause
potentially significant rainfall/flooding today.
A flash flood watch remains in effect for all zones. Soil
moisture remains quite high across much of the region, resulting
in quicker hydrologic responses when rain does start falling.
PWATs increase to near record levels during the day as an upper
level jet streak approaches from the west. A slow moving area of
rainfall with embedded torrential downpours is expected to
cross the region thru the overnight. With warm cloud depths in
excess of 13 kft rainfall may easily be tropical in nature and
efficient enough for extreme rainfall rates. At this time, most
of the area should be preparing for 2 to 3 inches of rain with
the expectation that some areas could see values much higher
depending on repeating activity and training. The rapid runoff
response from intense rainfall rates will be exacerbated by
saturated ground conditions. Storage in
streams...reservoirs...and lakes are likewise reduced across
much of the area and could quickly become overwhelmed. The most
vulnerable areas will be recently flooded locations and areas
along the higher terrain with steep slopes. The localized flash
floods of the last several weeks have stressed infrastructure
from roads...lake levels...dams...and embankments. All of these
already impacted areas will be susceptible to more damage if hit
with the higher rainfall amounts...or even some brief but
intense rainfall rates.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through late tonight for MEZ007>009-012>014-
018>028-033.
NH...Flood Watch through late tonight for NHZ001>015.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ150-152-154.
&&
NEAR TERM...Clair
SHORT TERM...Legro
LONG TERM...Schroeter
HYDROLOGY...ClairHazardous weather outlook, Jul 16, 12:00 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
100 PM EDT Sun Jul 16 2023
MEZ018-019-023-024-033-NHZ004-006-008>010-012>015-171700-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Carroll-
Southern Carroll-Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
100 PM EDT Sun Jul 16 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ007>009-012>014-020>022-025>028-NHZ001>003-005-007-011-171700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos-
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-Cheshire-
100 PM EDT Sun Jul 16 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ150>154-171700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
100 PM EDT Sun Jul 16 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 16, 12:42 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
142 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Flash Flood 4 NW Alton 43.50N 71.26W
07/16/2023 Belknap NH Public
Road is washed out with undermining on Jesus
Valley Rd.
&&
HATLocal storm report, Jul 16, 1:00 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
200 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Flash Flood 1 WNW Antrim 43.04N 71.96W
07/16/2023 Hillsborough NH Fire Dept/Rescue
Corrects previous flash flood report from 1
WNW Antrim. Road washouts on Buttercup Lane
in Antrim.
&&
HATLocal storm report, Jul 16, 1:02 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
202 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Flash Flood 5 NW Hillsborough 43.17N 71.97W
07/16/2023 Hillsborough NH Dept of Highways
Corrects previous flash flood report from 5
NW Hillsborough. All lanes closed on
Washington Rd from Center Rd to Robbins Rd.
&&
HATLocal storm report, Jul 16, 1:14 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
214 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Flash Flood 4 N Alton 43.51N 71.23W
07/16/2023 Belknap NH Public
Social media video showing water flowing
over East Side Drive into residences.
&&
HATLocal storm report, Jul 16, 1:26 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
226 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Rain 3 N Porter 43.84N 70.94W
07/16/2023 M4.50 inch Oxford ME Trained Spotter
&&Local storm report, Jul 16, 1:29 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
229 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Tstm Wnd Dmg 3 SE Deerfield 43.12N 71.17W
07/16/2023 Rockingham NH Utility Company
Branches trees wires down. Power outages.
&&Flash Flood, Oxford
- When
- July 16, 1:40 PM EST to 3:00 PM EST
- Where
- Oxford County, Fryeburg to 2 mi ESE of Fryeburg
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.020, -70.980
The main throughfare in Fryeburg, Route 302, flooded in the 300-block area causing significant disruption to travel in and out of the area.
Flood, Oxford
- When
- July 16, 2:30 PM EST to 11:00 PM EST
- Where
- Oxford County, Roxbury to 0.09 mi WSW of Roxbury
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 44.670, -70.580
The Swift River came out of banks on July 16th following heavy rain showers. The USGS river gage at Roxbury exceeded the flood stage of 7 feet, cresting at 9.2 feet on the 16th. The impacts were flooding of Route 17 in Byron.
Flash Flood, Oxford
- When
- July 16, 2:51 PM EST to 4:50 PM EST
- Where
- Oxford County, 4 mi W of Norway to 1.16 mi SE of Norway Center
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.220, -70.611
Heavy rainfall between 3 and 5 inches caused a washout on Waterford Road in Norway.
Flash Flood, Oxford
- When
- July 16, 3:20 PM EST to 4:50 PM EST
- Where
- Oxford County, 1.84 mi N of Norway to 1.11 mi SW of Paris
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.247, -70.530
Heavy rainfall between 3 and 5 inches caused a washout on High Street in South Paris around the 500-block area.
Flash Flood, Oxford
- When
- July 16, 4:03 PM EST to 6:00 PM EST
- Where
- Oxford County, 1 mi ENE of Porter to 1.25 mi SE of Porter
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.806, -70.912
Heavy rainfall between 3 and 5 inches caused a washout on Waterford Road near the Crooked River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 16, 20231 death · 1 event
- Hail and Damaging Wind in Kansas, July 16, 2023$1.9 million · 3 in hail · 6 events
- Tornado and Hail in Kansas, July 16, 2023$81,000 · EF0 · 29 events
- Wildfire in Colorado, July 16 to 31, 2023$300,000 · 1 event
- Flash Flooding and Flooding in New York, July 16, 2023$125,000 · 50 kt wind · 19 events
- Flash Flooding and Flood in Vermont, July 16, 2023$200,000 · 3 events
- Hail and Damaging Winds in Wisconsin, July 16, 2023$80,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Louisiana, July 16 to 17, 2023$66,000 · 1 in hail · 9 events
- Damaging Winds in Louisiana, July 16, 20231 injured · 65 kt wind · 32 events
- Excessive Heat in Louisiana, July 16, 202336 events
- Damaging Wind in Texas, July 16, 2023$40,000 · 70 kt wind · 1 event
- Damaging Wind in Louisiana, July 16, 2023$40,000 · 53 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123774, 1124143, 1123776, 1123779, 1123782.